MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION UPSYLON; MESH, SURGICAL, SYNTHETIC

BOSTON SCIENTIFIC CORPORATION UPSYLON; MESH, SURGICAL, SYNTHETIC
Model Number M0068318200
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Adhesion(s) (1695); Erosion (1750); Hemorrhage/Blood Loss/Bleeding (1888); Inflammation (1932); Ischemia (1942); Necrosis (1971); Hernia (2240); Ulcer (2274); Obstruction/Occlusion (2422); Bowel Perforation (2668); Fibrosis (3167); Insufficient Information (4580)
Date of Event 03/22/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Approximated based on the date the manufacturer became aware of the event, as no event date was reported.The complainant was unable to provide the suspected device upn and lot number; therefore, the lot expiration and device manufacture dates are unknown.Imdrf patient code e2401 captures the reportable event of unspecified injury related to mesh.Imdrf impact code f12 has been used in the light of the patient had filed a legal claim for an unspecified personal injury related to the mesh.
 
Event or Problem Description
It was reported to boston scientific corporation that a boston scientific mesh was implanted into the patient during a procedure performed on an unknown date.As reported by the patient's attorney, the patient has experienced an unspecified injury.Additional details regarding this event were not provided.
 
Additional Manufacturer Narrative
Block b3: date of event was approximated to (b)(6) 2018, implant date, as no event date was reported.Block e1: this event was reported by the patient's legal representation.The implanting physician is: (b)(6).Block h6: imdrf patient code e2401 captures the reportable event of unspecified injury related to mesh.Imdrf impact code f12 has been used in the light of the patient had filed a legal claim for an unspecified personal injury related to the mesh.Block h11: blocks b3, d4, d6a, g1, and h4 have been updated.
 
Event or Problem Description
It was reported to boston scientific corporation that a boston scientific mesh was implanted into the patient during a procedure.As reported by the patient's attorney, the patient has experienced an unspecified injury.Additional details regarding this event were not provided.
 
Event or Problem Description
Note: this manufacturer report pertains to the first of the two devices used during the same procedure.Please refer to mfr report 2124215-2024-63248 for the associated device.It was reported to boston scientific corporation that an upsylon y-mesh was implanted in the patient during a robotic total laparoscopic hysterectomy, bilateral salpingectomy, abdominal sacrocolpopexy, tension-free vaginal tape (tvt) placement, suburethral sling placement, and cystoscopy procedures.During the surgery, the mesh was positioned with six anterior and five posterior sutures, ensuring a flat and secure laydown of the mesh.It was anchored to the sacral promontory and re-peritonealized with monocryl.The tension-free vaginal tape (tvt) sling was placed transvaginally using trocars, with careful dissection and placement around a #9 dilator to ensure proper tension and support.The were no intraoperative complications, no bladder damage, and good hemostasis, with the patient extubated in stable condition and transferred to recovery.Postoperatively, as reported by the patient's attorney, the patient has experienced an unspecified injury.Additional details regarding this event were not provided.
 
Additional Manufacturer Narrative
Block h2: additional information.Blocks a2 (date of birth), a3a (sex), a3b (gender), b5 (event description), and b7 (other relevant history) were updated based on the additional information received on june 30, 2025.Block b3: date of event was approximated to march 22, 2018, implant date, as no event date was reported.Block e1: this event was reported by the patient's legal representation.The implanting physician is: (b)(6).Block h6: imdrf patient code e2401 captures the reportable event of unspecified injury related to mesh.Imdrf impact code f12 has been used in the light of the patient had filed a legal claim for an unspecified personal injury related to the mesh.
 
Additional Manufacturer Narrative
Block h11: blocks a2 (age), b2, b5, h2, and h6 have been updated based on the additional information received on (b)(6) 2025 and (b)(6) 2025.Block b3: date of event was approximated to (b)(6) 2018, implant date, as no event date was reported.Block e1: this event was reported by the patient's legal representation.The implanting physician is: (b)(6).Block h6: the following imdrf patient codes capture the reportable events of: e2328 - bladder neck obstruction.E2327 - necrosis.E1006 - bowel perforation.E2006 - erosion.E2326 - inflammation.The following imdrf impact codes capture the reportable events of: f1905 - vaginal mesh removal.
 
Event or Problem Description
It was reported to boston scientific corporation that an upsylon y-mesh was implanted in the patient during a robotic total laparoscopic hysterectomy, bilateral salpingectomy, abdominal sacrocolpopexy, tension-free vaginal tape (tvt) placement, suburethral sling placement, and cystoscopy procedures.During the surgery, the mesh was positioned with six anterior and five posterior sutures, ensuring a flat and secure laydown of the mesh.It was anchored to the sacral promontory and re-peritonealized with monocryl.The tension-free vaginal tape (tvt) sling was placed transvaginally using trocars, with careful dissection and placement around a #9 dilator to ensure proper tension and support.The were no intraoperative complications, no bladder damage, and good hemostasis, with the patient extubated in stable condition and transferred to recovery.Postoperatively, as reported by the patient's attorney, the patient has experienced an unspecified injury.Additional details regarding this event were not provided.Additional information received: on (b)(6) 2023, the patient presented symptoms of small bowel obstruction that had not resolved with non-operative management.A computerized tomography (ct) scan was performed overnight, revealing large-volume intra-abdominal fluid, pneumoperitoneum, and evidence of internal hernia and small bowel ischemia.The patient underwent an exploratory laparotomy with drainage of intra-abdominal abscess, lysis of adhesions, reduction of internal hernia, 50 cm small bowel resection (left in discontinuity), resection of left ovarian mass, excision of a portion of bladder sling mesh, and temporary abdominal closure.Upon incision into the peritoneal fascia, copious feculent fluid, totaling over one liter, was encountered.The incision was extended both superiorly and inferiorly to allow full exposure of the abdomen.Inflammatory adhesions with fibrinous exudate were present throughout the small bowel, colon, and abdominal sidewalls and were carefully dissected.Examination of the small bowel from the ligament of treitz distally revealed diffuse dilation, friability, and edema without necrosis or perforation until the mid-distal ileum.At this point, the bowel was found to be torsed and strangulated beneath a fibrinous band formed by adhesion of the prior bladder sling mesh to the pelvis.Division of this band relieved the torsion.A long segment of mid-distal ileum was identified as necrotic with perforation, extending to within 20 cm of the ileocecal valve.Resection was performed approximately 15 cm proximal to the valve to preserve its function, although the distal segment appeared of questionable viability.The abdomen was extensively irrigated with approximately nine liters of warm normal saline due to severe contamination.The resected bowel left ovarian mass, and the portion of the bladder sling mesh was sent for permanent pathology.The patient remained intubated postoperatively and was transferred to the surgical intensive care unit (sicu) in critical but stable condition.Pathology of the resected ileum demonstrated mucosal ulceration, autolysis, hemorrhage, transmural necrosis and associated perforation with peritonitis, consistent with ischemic enteritis; no neoplasm was identified, and margins of excision were viable.The left ovary revealed a mature cystic teratoma (dermoid cyst) with no malignancy.The excised sling segment was identified as foreign material consistent with bladder sling mesh.On (b)(6) 2023, the patient underwent the removal of the incontinence sling mesh via an abdominal approach.During the procedure, visualization of the pelvis revealed a strip of mesh protruding into the peritoneal cavity in the region of the bladder and vagina.Identification of the structures involved was challenging due to marked inflammation.Given the risk of ongoing adhesion formation and potential future bowel obstruction from the mesh complication, the decision was made to proceed with mesh removal.Using a long debakey forceps and metzenbaum scissors, the mesh was carefully dissected using a traction-countertraction technique to minimize injury to surrounding structures.The portion of the mesh adherent to the bowel was released first and removed easily, followed by the segment adherent to the bladder and vaginal tissues, which required more extensive dissection due to firm incorporation into the inflamed tissue.The mesh was excised below the level of its protrusion, and the underlying tissue bed was not oversewn due to concern that the friable tissue would not hold sutures effectively.Minor bleeding from the dissection site was controlled with electrocautery.Palpation of the excision sites confirmed no residual mesh fibers remained.Pathology of the excised pelvic sling showed foreign material consistent with mesh, with adherent fibrotic tissue, fat necrosis, mixed inflammation, and focal fibrinopurulent debris.Pathology of the resected ileum revealed submucosal edema, reactive atypia, and fibrinopurulent serositis; negative for neoplasm.Note: this manufacturer report pertains to the first of the two devices used during the same procedure.Please refer to mfr report 2124215-2024-63248 for the associated device.

Brand Name
UPSYLON
Common Device Name
MESH, SURGICAL, SYNTHETIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
PROXY BIOMEDICAL LIMITED
coilleach spiddal
galway IN H91 C 2NF
EI   H91 C2NF
Manufacturer Contact
farshad fahimi
4100 hamline avenue north
building c
saint paul, MN 55112
MDR Report Key20433301
Report Number2124215-2024-63236
Device Sequence Number7608970
Product Code OTO
UDI-Device Identifier08714729839217
UDI-Public(01)08714729839217(17)201031(10)C003590
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K122794
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Model NumberM0068318200
Device Catalogue Number831-820
Device Lot NumberC003590
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/17/2024
Supplement Date Received by Manufacturer12/17/2024
06/30/2025
09/26/2025
Initial Report FDA Received Date10/11/2024
Supplement Report FDA Received Date01/15/2025
07/29/2025
10/24/2025
Date Device Manufactured10/14/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other; Hospitalization;
Patient Age41 YR
Patient SexFemale